BOSTON—Recognizing steroid-induced hyperglycemia early and addressing it promptly can prevent significant adverse effects associated with this complication. Educating patients on the importance of and methods for maintaining good blood glucose control helps mitigate damage to the vascular system and kidneys from hyperglycemia. It also lessens susceptibility to infection, a complication of hyperglycemia that is of serious concern in immunocompromised patients.
For oncology nurses, this imperative is a key concern for their patients with cancer whose treatment plan includes glucocorticoid medications, such as dexamethasone, prednisone, or methylprednisolone, and other steroidal therapies have an elevated risk of hyperglycemia, a primary symptom of diabetes. The risk of steroid-induced hyperglycemia is greatest in those who use steroids for prolonged periods.
Mary Ellen Beitel, BS, BSN, RN, OCN, outlined the important components to include when educating patients with steroid-induced diabetes. Patients should be instructed on personalized insulin regimens that detail blood glucose parameters. They also should be taught how to use insulin delivery devices and their accessories properly to increase their confidence in managing their blood sugar. Visual aids are useful in helping patients recognize symptoms of hyperglycemia and hypoglycemia, according to Beitel, who practices in the ambulatory medical oncology unit at Memorial Sloan-Kettering Cancer Center (MSKCC), New York.
Early recognition will prompt appropriate measures to correct the blood sugar imbalance before it causes serious damage. Beitel recommends that all patients on steroids receive a baseline Hb A1c test followed by a postprandial test. Ideally, the postprandial test should be conducted with the afternoon meal, when glucose levels are typically highest.
When educating patients on hyperglycemia, Beitel said nurses should use simplified explanations for laboratory studies on “preserving and evaluating critical organ function.” This helps patients recognize the level of damage potential of poorly controlled blood glucose levels and hopefully will encourage better adherence to the plan provided for managing their condition.
Beitel noted that no established standards exist for guiding care of patients with cancer and concomitant steroid-induced diabetes. The general goal is to teach patients how to control their blood glucose levels, lowering Hb A1c levels to the appropriate range for a patient receiving steroid therapy.
At MSKCC, educating patients in accordance with these recommendations has contributed to increased adherence to methods of blood glucose control and increased the proportion of patients able to maintain Hb A1c levels at the preset range.
Beitel said steroid-induced diabetes is predictable and manageable, and ambulatory oncology nurses have an excellent opportunity to take a proactive approach to helping patients on steroid therapy avoid the serious complications associated with hyperglycemia. Beitel recommended more efforts to “cultivate nurses’ awareness, knowledge, and clinical skills related to diabetes management,” as a means of improving patients’ ability to provide self-care.